Winter Storm, Wilkin
- When
- December 1, 12:00 AM CST to December 2, 4:00 AM CST
- Where
- Wilkin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
This was the first big snow event of the winter season, and it was a Colorado Low. These are traditionally bigger snow producers for the northern plains than Alberta Clippers or hybrid low pressure systems.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
This was the first big snow event of the winter season, and it was a Colorado Low. These are traditionally bigger snow producers for the northern plains than Alberta Clippers or hybrid low pressure systems. This system was no exception, as it dropped from 6 to 11 inches of snow over southeast North Dakota and portions of west central and northwest Minnesota. Wind speeds gusted to 30 mph frequently from Saturday evening (1st) into Sunday morning (2nd), producing blowing and drifting snow and visibilities less than a quarter mile at times in exposed areas. With the warm ground temperatures, surfaces did become slick. The highest snow total, 11 inches, occurred at Wadena, Minnesota. This event began late on November 30th and continued into the first part of this month. Since many drivers were not accustomed to winter driving yet, there were quite a few vehicle accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 30, 9:02 PM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
902 PM CST FRI NOV 30 2007
.DISCUSSION...
WE HAVE DECIDED TO GO AHEAD AND HOIST A WINTER STORM WARNING FOR
THE WATCH AREA. THERE REMAIN SEVERAL QUESTIONS ABOUT THE UPCOMING
EVENT...ESPECIALLY SINCE THE SYSTEM WILL BE QUITE PROGRESSIVE AND
THE PRIMARY SFC LOW WILL TRACK WELL TO OUR SOUTH. HOWEVER...
ISENTROPIC LIFT ON THE 295 K SURFACE REVS UP QUICKLY 15-18Z
SATURDAY AND IS MAXIMIZED ALONG WITH NOTABLE MID LVL OMEGA IN THE
18-00Z TIME FRAME. THERE IS ALSO A PERIOD WHEN THE UPPER JET
SEGMENTS ARE COUPLED...THOUGH DIVERGENCE IS NOT THAT IMPRESSIVE.
MIXING RATIOS ARE NEAR 3 G/KG...AND THE NEURAL NETWORK SUGGESTS
THE MOST LIKELY SNOW RATIO WILL BE CLOSE TO 15:1. THE BIG QUESTION
IS HOW MUCH QPF OCCUR THIS FAR NORTH...BUT THERE IS NO QUESTION
THAT ALL MODELS ARE CONSISTENT ON 0.25 INCH AMOUNTS FROM KJMS-
KGFK-KROX...WITH CLOSER TO 0.50 INCHES FROM KBWP-KADC. BASED ON
THIS 6-8 INCH SNOW AMOUNTS ARE PROBABLE FROM FAR SE ND INTO WEST
CENTRAL MN...WITH GENERAL 3-5 INCH AMOUNTS FURTHER NORTH. THERE
WILL BE SOME QUESTION ABOUT THE KFAR-KDTL-KBJI CORRIDOR...WHICH
COULD ALSO APPROACH WARNING CRITERIA. HOWEVER...WE WILL LET THE
MID SHIFT INGEST THE 00Z GFS BEFORE JUMPING ON WARNINGS IN THOSE
AREAS.
&&
.AVIATION...
VFR CONDITIONS TO CONTINUE UNTIL LATE TONIGHT...BUT A STORM SYSTEM
IN THE CENTRAL PLAINS WILL SPREAD IFR AND LIFR CONDITIONS INTO THE
AREA SATURDAY. IT WILL SNOW /ESPECIALLY AFT 18Z/ BUT THERE IS SOME
UNCERTAINTY ON THE TIMING OF SNOW DEVELOPMENT FROM SOUTH TO NORTH.
SATURATION LOOKS TO TAKE PLACE VERY QUICKLY FROM THE TOP DOWN
THOUGH...SO A CHANGE FROM MVFR TO IFR OR LIFR CATEGORIES MAY ONLY
TAKE 1-3 HOURS AT ANY GIVEN SITE ONCE IT DOES START TO SNOW. KFAR
HAS THE HIGHEST PROBABILITY FOR PROLONGED LIFR CONDITIONS...BUT KGFK
AND KBJI COULD SEE THEM AS WELL BY SATURDAY AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 825 PM CST FRI NOV 30 2007/
DISCUSSION...
SATURDAY/S SNOW POTENTIAL REMAINS THE FOCUS OF THE FORECAST.
THE 00Z NAM IS JUST ARRIVING BUT REMAINS FAIRLY CONSISTENT WITH
THE MODEL TRENDS OF THE PAST FEW DAYS IN BRINGING THE FIRST
SIGNIFICANT SNOW EVENT OF THE SEASON TO OUR FA DURING THE DAY
SATURDAY. OUR PRELIMINARY THOUGHTS ARE TO UPGRADE OUR WATCH AREA TO
A WARNING...AND TO ISSUE AN ADVISORY FURTHER WEST AND NORTH
BEGINNING MID SATURDAY MORNING. WE WILL MAKE A DECISION ON THIS IN
THE NEXT HOUR OR SO...BUT WE ARE LEANING IN THE DIRECTION OF
ISSUING THOSE HEADLINES.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SNOW ADVISORY FROM 12 PM SATURDAY TO MIDNIGHT CST SATURDAY NIGHT
FOR NDZ027>030-038-039-049-052.
WINTER STORM WARNING FROM 10 AM SATURDAY TO 6 AM CST SUNDAY FOR
NDZ053.
MN...SNOW ADVISORY FROM 12 PM SATURDAY TO MIDNIGHT CST SATURDAY NIGHT
FOR MNZ001>003-005>009-013>017-022-023-027.
WINTER STORM WARNING FROM 10 AM SATURDAY TO 6 AM CST SUNDAY FOR
MNZ024-028>032-040.
&&
SCHULTZ/RIDDLEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 921 PM CST FRI NOV 30 2007 MNZ024-028>032-040-NDZ053-020330- HUBBARD-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA- GRANT-RICHLAND- 921 PM CST FRI NOV 30 2007 ...WINTER STORM WARNING IN EFFECT FROM 10 AM SATURDAY TO 6 AM SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW...HEAVY AT TIMES...WILL MOVE INTO FAR SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE MID TO LATE MORNING ON SATURDAY AND THEN TAPER OFF SATURDAY NIGHT. 6 OR MORE INCHES OF SNOW IS EXPECTED. LOW PRESSURE WILL MOVE FROM EASTERN COLORADO TO NORTHWEST IOWA ON SATURDAY AND THEN TO CENTRAL WISCONSIN BY EARLY SUNDAY CAUSING THE WINTRY WEATHER. WINDS WILL NOT BE TOO STRONG WITH THIS SYSTEM FORTUNATELY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. MNZ004-NDZ006>008-014>016-024-026-054-020330- KITTSON-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY- 921 PM CST FRI NOV 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT SNOW WILL MOVE INTO THE DEVILS LAKE REGION AND FAR NORTHEASTERN NORTH DAKOTA AND THE NORTHWEST CORNER OF MINNESOTA AROUND NOON SATURDAY AND THEN END BY MIDNIGHT. ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE. LOW PRESSURE WILL MOVE FROM EASTERN COLORADO TO NORTHWEST IOWA ON SATURDAY AND THEN TO CENTRAL WISCONSON BY SUNDAY MORNING CAUSING THIS WINTRY WEATHER. FORTUNATELY WINDS WITH THIS SYSTEM WILL BE LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. MNZ001>003-005>009-013>017-022-023-027-NDZ027>030-038-039-049-052- 020330- WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER- WEST BECKER-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT- 921 PM CST FRI NOV 30 2007 ...SNOW ADVISORY IS IN EFFECT FROM NOON SATURDAY TO MIDNIGHT SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW WILL SPREAD NORTH INTO MOST OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA DURING THE LATE MORNING AND EARLY AFTERNOON. SNOW WILL BE HEAVIEST IN THE MID TO LATE AFTERNOON BEFORE TAPERING OFF BY MIDNIGHT. SNOWFALL OF 3 TO 6 IS EXPECTED. FORTUNATELY WINDS WILL NOT BE STRONG WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. DTR
The national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70938, 70942, 70944, 70945, 70948, 70949, 70950, 70951, 70952, 70953, 70954, 70956, 70957, 70959, 70961.